Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Huntsville, AL

February 2, 2016Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 2, 2016, 7:01 PM CST for Lawrence County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2016, 7:01 PM CST (01:01 UTC)
Expired
Feb 2, 2016, 7:34 PM CST
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lawrence County, AL

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 2, 3:10 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS54 KHUN 030101
SVRHUN
ALC079-030145-
/O.NEW.KHUN.SV.W.0001.160203T0101Z-160203T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
701 PM CST TUE FEB 2 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 745 PM CST

* AT 701 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF BRUSHY LAKE...OR 11 MILES SOUTHWEST OF MOULTON...MOVING
  NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MOULTON...TRINITY...TOWN CREEK...COURTLAND...NORTH COURTLAND...
  HILLSBORO...HATTON...SPEAKE...BANKHEAD NATIONAL FOREST AND WREN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3431 8753 3480 8735 3475 8729 3476 8722
      3475 8717 3472 8714 3470 8713 3468 8710
      3447 8711 3430 8723
TIME...MOT...LOC 0101Z 209DEG 42KT 3435 8740 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

73
2 follow-up statements
795 
WWUS54 KHUN 030118
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 PM CST TUE FEB 2 2016

ALC079-030145-
/O.CON.KHUN.SV.W.0001.000000T0000Z-160203T0145Z/
LAWRENCE AL-
718 PM CST TUE FEB 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR CENTRAL LAWRENCE COUNTY...

AT 717 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER MOULTON...
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MOULTON...TRINITY...TOWN CREEK...COURTLAND...NORTH COURTLAND...
HILLSBORO...HATTON...WREN...CADDO AND LANDERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3441 8749 3480 8735 3475 8729 3476 8722
      3475 8717 3472 8714 3470 8713 3468 8710
      3447 8711 3442 8715
TIME...MOT...LOC 0117Z 210DEG 37KT 3448 8730 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

73
396 
WWUS54 KHUN 030134
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
734 PM CST TUE FEB 2 2016

ALC079-030144-
/O.CAN.KHUN.SV.W.0001.000000T0000Z-160203T0145Z/
LAWRENCE AL-
734 PM CST TUE FEB 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAWRENCE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3441 8749 3480 8735 3475 8729 3476 8722
      3475 8717 3472 8714 3470 8713 3468 8710
      3447 8711 3442 8715
TIME...MOT...LOC 0133Z 209DEG 42KT 3466 8718 

$$

73

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 5:23 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 2, 5:23 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CST TUE FEB 2 2016

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 353 PM CST TUE FEB 2 2016/
A POTENTIALLY DANGEROUS CONVECTIVE SITUATION CONTINUED TO SETUP
ACROSS THE REGION...AS A POWERFUL SURFACE LOW CONTINUED TO DEEPEN
OVER THE NW MISSOURI REGION. A COLD FRONT TRAILING SOUTHWARD OF THIS
LOW EXTENDED SSW ACROSS CENTRAL LOUISIANA EAST OF LAKE CHARLES. THE
UPPER SUPPORT OF THIS SYSTEM...A NEGATIVELY TILTED TROUGH SETUP WITH
THE UPPER LOW (AT LEAST ITS 500MB REFLECTION) WAS DISPLACED WEST OF
ITS SURFACE LOW NEAR THE KS/NE BORDER. A DECENT MID/UPPER LEVEL
DIFFLUENT PATTERN WAS IN PLACE FROM EASTERN TEXAS TO THE OHIO VALLEY.
A SHORT PERIOD OF SOLAR INSOLATION MOST OF THE AREA HAD EARLIER
EXPERIENCED TODAY HAS HELPED WARM HIGH TEMPERATURES INTO THE LOW/MID
70S. A TIGHTENING PRESSURE GRADIENT AROUND THE DEVELOPING CYCLONE...
AND APPROACH OF THE FRONT HAS PRODUCED BREEZY AND WINDY CONDITIONS
ACROSS THE REGION. A WIND ADVISORY FOR THIS WILL CONTINUE INTO THE
LATE NIGHT.

CONVECTION WISE...TORNADO WATCH #11 WILL BE IN EFFECT FOR ALL OF OUR
FORECAST/WARNING AREA THROUGH 10 PM THIS EVENING. AS OF THIS
WRITING...THE STRONGEST STORMS WERE IN PROGRESS IN TWO LINES...ONE
FROM SW MISSISSIPPI TO NORTH OF JACKSON...AND MORE DISCRETE CELLS
NOTED IN NORTH/SOUTH ORIENTATION FROM WEST OF COLUMBUS AFB AND
MERIDIAN.

FORECAST WISE...THE AREA WILL BE AFFECTED BY WIDESPREAD SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS WILL BECOME STRONG TO SEVERE IN
INTENSITY. THE MAIN THREATS WITH THIS ARE NOT LIMITED TO DAMAGING
WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND TORNADOES. EARLIER AND
RECENT SOUNDINGS...AS WELL AS FORECASTS...INDICATED A HIGHLY SHEARED
ENVIRONMENT WITH 0-3 HELICITY VALUES IN THE 400-700 M/S AND BULK
SHEAR VALUES IN THE 50-65KT. CAPE VALUES WERE IN THE 300-500 J/KG
RANGE EARLIER BUT NOW AROUND 100 WITH A LOSS OF MORE DIRECT DAYTIME
HEATING. THE STRONGER STORMS PER RADAR TRENDS SHOULD AFFECT THE AREA
FROM WEST TO EAST DURING THE COURSE OF THE REST OF THIS AFTERNOON AND
THE EVENING.

ALONG WITH STRONG/SEVERE STORMS...PRECIP WATER AMOUNTS RISING INTO
THE 1.7 INCH RANGE MEANS TORRENTIAL RAINS ARE POSSIBLE IN THE
STRONGER STORMS. EVEN WITH OUR RATHER DRY GROUND...THIS MUCH WATER
COULD RESULT IN PONDING OF WATER IN LOW WATER SPOTS AND A FEW
INSTANCES OF FLASH FLOODING. BIGGER PICTURE HYDROLOGY...TOTAL
RAINFALL FROM THIS EVENT SHOULD RANGE IN THE 1.5 - 2 INCH RANGE.
RUNOFF FROM THIS RAIN WILL RESULT IN RISES IN SOME OF OUR SECONDARY
STREAMS AND RIVERS. THOSE IN FACT MAY RISE TO FLOOD LEVELS IN THE
NEXT DAY OR SO. GIVEN A DELAYED RESPONSE EXPECTED WITH THE RIVERS AS
WELL AS ON-GOING WIND/CONVECTIVE ISSUES...HAVE HELD OFF ON A FLOOD
WATCH THIS ISSUANCE.

THE COLD FRONT WITH THIS SYSTEM SHOULD SWEEP IN A WEST TO EAST
FASHION DURING THE OVERNIGHT...WITH SHOWER/T-STORM ACTIVITY WINDING
DOWN SIMILARLY. COLDER AIR FILTERING IN FROM THE NW WILL RESULT IN
HIGHS ONLY IN THE 50S MOST SPOTS ON WED...WHICH WILL FEEL NOTABLY
COOLER THAN WE'VE EXPERIENCED TODAY THUS FAR. A REINFORCING SHOT OF
EVEN COLDER AIR WILL MOVE IN WED NIGHT...RESULTING IN THU HIGH TEMPS
ONLY IN THE 40S. A SLIGHT WARMING TREND IS FORECAST FOR THE LATTER
PART OF THE WEEK AND WEEKEND AS HIGH PRESSURE MOVING IN FROM THE
WEST CONTROLS THE WEATHER.

DID NOT MAKE MANY CHANGES TO THE EARLY NEXT WEEK PERIOD GIVEN BUSY
SHORT TERM DUTIES. MODEL OUTPUT IS SKETCHY WITH THE DETAILS...BUT
EVEN COLDER AIR COULD BRING ANOTHER BOUT OF WINTRY WEATHER TO START
NEXT WEEK. AT THIS TIME...LITTLE OR NO ACCUMULATIONS ARE EXPECTED
DUE TO LOW MOISTURE LEVELS.

RSB

&&

.AVIATION...
FOR 00Z TAFS...A STRONG CDFNT...NOW ALONG THE MS RIVER WILL CONTINUE
TO MOVE EAST TONIGHT. AHEAD OF THE CDFNT WAS A LARGE AREA OF
SHRA/TSRA...WITH THE POSSIBILITY OF ALL MODES OF SVR WX MAINLY THIS
EVENING. THE THREAT OF SVR WX WILL TAPER OFF OVER KMSL ARND 06Z AND
KHSV BY 09Z...AS THE CDFNT MOVES EAST OF THE TAF SITES. CURRENT VFR
CONDITIONS SHOULD QUICKLY DROP TO MVFR BETWEEN 03Z AND 04Z AND
CONTINUE THRU 16Z. AFTER 16Z EXPECT VFR CONDITIONS FOR THE REMAINDER
OF THE FCST PERIOD.

007

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 2, 2:41 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 PM CST TUE FEB 2 2016

ALZ001>010-016-TNZ076-096-097-031200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
241 PM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A STRONG COLD FRONT WILL BRING THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS TO THE AREA THROUGH THIS EVENING AND OVERNIGHT.
DAMAGING WIND GUSTS...LARGE HAIL AND A FEW BRIEF TORNADOES WILL BE
POSSIBLE. THE COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT WITH
HEAVY RAINFALL AND LOCALIZED FLOODING BEING A POSSIBILITY. THE THREAT
OF SEVERE WEATHER WILL TAPER OFF BY EARLY WEDNESDAY MORNING AS THE
COLD FRONT MOVES EAST OF THE AREA.

OTHERWISE...SOUTHWEST WINDS OUTSIDE OF STORMS WILL INCREASE AND GUST
TO AROUND 35 MPH AHEAD OF THE COLD FRONT...ESPECIALLY IN THE HIGHER
ELEVATIONS. A WIND ADVISORY WILL BE IN EFFECT FOR THE AREA THROUGH
EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT CHANCE OF LIGHT SNOW WITH A COLD FRONT MONDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE LIKELY BY LATE THIS AFTERNOON AND INTO EARLY WEDNESDAY
MORNING.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 7:46 PM CSTRiver Flood WarningHUNJackson, Madison, Marshall3 days
Feb 2, 7:48 PM CSTRiver Flood WarningHUNMadison44 hr
Feb 2, 9:38 PM CSTFlash Flood WarningHUNFranklin, Lawrence, Morgan4 hr
Feb 3, 12:39 AM CSTAreal Flood WarningHUNMadison15 hr
Feb 3, 12:48 AM CSTSpecial Weather StatementHUNCullman, Madison, Morgan57 min
Feb 3, 1:15 AM CSTSpecial Weather StatementHUNMarshall45 min
Feb 3, 1:23 AM CSTSpecial Weather StatementHUNJackson, Marshall37 min
Feb 3, 1:39 AM CSTAreal Flood WarningHUNFranklin, Lawrence, Morgan5 hr
Feb 3, 2:10 AM CSTSpecial Weather StatementHUNDeKalb50 min
Feb 3, 3:43 AM CSTAreal Flood WarningHUNDeKalb6 hr
Feb 3, 10:06 AM CSTAreal Flood WarningHUNDeKalb10 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.